Alert archive / West Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 147, NWS Charleston, WV

July 3, 2006Clay County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 3, 2006, 6:12 PM EDT for Clay County, West Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2006, 6:12 PM EDT (22:12 UTC)
Expired
Jul 3, 2006, 6:45 PM EDT
In force
33 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Clay County, WV

The radar

The Charleston,WV radar (KRLX), 58 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
337 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 032212
SVRRLX
WVC015-032245-
/O.NEW.KRLX.SV.W.0147.060703T2212Z-060703T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
612 PM EDT MON JUL 3 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN WEST VIRGINIA

* UNTIL 645 PM EDT

* AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR CLAY...AND MOVING NORTHEAST
  AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
   BIG OTTER...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3851 8121 3841 8125 3847 8087 3864 8102

$$

13
2 follow-up statements
000 
WWUS51 KRLX 032223
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
623 PM EDT MON JUL 3 2006

WVC015-032245-
/O.CON.KRLX.SV.W.0147.000000T0000Z-060703T2245Z/
CLAY WV-
623 PM EDT MON JUL 3 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR CLAY COUNTY...

AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CLAY...MOVING
NORTHEAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BIG
OTTER AND NEBO

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3851 8121 3841 8125 3847 8087 3864 8102

$$

13
000 
WWUS51 KRLX 032245
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
645 PM EDT MON JUL 3 2006

WVC015-032255-
/O.EXP.KRLX.SV.W.0147.000000T0000Z-060703T2245Z/
CLAY WV-
645 PM EDT MON JUL 3 2006

...THE SEVERE THUNDERSTORM WARNING FOR CLAY COUNTY EXPIRES AT 645 PM
EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE WARNING WAS MOVING OUT OF THE WARNED AREA. THEREFORE...
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3851 8121 3841 8125 3847 8087 3864 8102

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 4:48 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 3, 4:48 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
448 PM EDT MON JUL 3 2006

.SHORT TERM /REST OF TONIGHT/...

UPDATED FOR MORE AFTERNOON THUNDERSTORM ACTIVITY...ESPECIALLY FROM
PKB TO CRW TO BKW. THESE DIURNAL TSTMS WILL TEND TO DISSIPATE WITH
LOSS OF HEATING AS THEY MOVE INTO EASTERN WV. HOWEVER...WE NEED TO
KEEP AN EYE ON TSTMS FORMING OVER CENTRAL OHIO...WHICH HAS MUCH
BETTER SUPPORT.
&&

.PREV DISCUSSION...
 /ISSUED 321 PM EDT MON JUL 3 2006/

SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...

FRONTAL BOUNDARY STILL REMAINS WELL TO OUR NORTH.  STILL...WE REMAIN
IN THE WARM SECTOR...WITH PLENTY OF WARM AND MOIST AIR...AND PWS
AROUND 1.5.  DEW POINTS IN THE UPPER 60S HAVE BEEN COMMON.  WEAK
FRONTAL BOUNDARY REMAINS WELL TO OUR NORTH.  THUNDERSTORMS THAT
POPPED UP ACROSS THE SOUTHERN COAL FIELDS WERE ASSISTED BY AN
OUTFLOW BOUNDARY FROM EARLIER THIS MORNING...ACROSS SE OHIO AND N
WEST VIRGINIA.  THE MAIN BAND OF SHOWERS AND THUNDERSTORMS TO THE
NORTH ARE SLOWLY SHIFTING EASTWARD...WITH THE AFTERNOON STORMS
EXPECTED TO WEAKEN WITH SUNSET.  LIKE TODAY...KEPT TEMPS COOLER TO
THE N-NW WITH ADDITIONAL CLOUD COVER...AND GIVEN THE WET SOIL.  COLD
FRONT WILL CONTINUE TO NEAR FROM THE NW...CONTINUING TO GIVE SE OHIO
AND N WEST VIRGINIA THE BEST CHANCE FOR STEADY RAIN.  WE WILL
CONTINUE TO MONITOR ANY MODERATE TO HEAVY
PRECIPITATION...PARTICULARLY ACROSS NORTH OF THE I-64
CORRIDOR...WHERE WET GROUND HAS BEEN COMMON AS OF LATE.  TUESDAY
AFTERNOON...CAPE AROUND 2000 J/KG NORTH...AND OVER 3500 ACROSS THE
SOUTHERN HALF OF THE CWA.  THE BEST CHANCE OF WIDESPREAD
SHOWERS...WILL BE TUESDAY NIGHT...AS THE COLD FRONT SLIDES INTO SE
OHIO.

LONG TERM /WEDNESDAY THROUGH MONDAY/...

TWO COLD FRONTS TRAVERSE AREA NW TO SE WEDNESDAY INTO WEDNESDAY
NIGHT.  FIRST IS OLD W TO E MOISTURE BOUNDARY ACROSS NRN TIER OF OH
VALLEY STATES / SRN TIER OF GREAT LAKES STATES.  AREA OF CONVECTION
ALONG THIS BOUNDARY FROM PREVIOUS EVENING SHOULD MOVE ACROSS CENTRAL
AND THEN SRN PORTION OF AREA DURING THE MORNING THROUGH THE MIDDAY
HOURS.

NAM12 LOOKS REASONABLY IN ITS HINTING AT ADDITIONAL CONVECTION
FIRING UP IN THE AFTERNOON AHEAD OF SECOND FRONT.  THIS WILL OF
COURSE DEPEND UPON DEGREE OF CLEARING THAT TAKES PLACE BEHIND FIRST
FRONT.  PARAMETERS LOOK MARGINAL FOR SEVERE WEDNESDAY AFTERNOON WITH
NAM12 DEW POINTS AGAIN TOO HIGH...THIS ALSO WILL BE A FUNCTION OF
THE AMOUNT OF SUNSHINE.

SECOND FRONT PUSHES ON THROUGH WEDNESDAY NIGHT...LEFT SLIGHT CHANCE
IN THE MOUNTAINS THURSDAY.  CONCERNED ISOLATED CONVECTION WOULD FIRE
UP UNDER THE UPPER LEVEL TROUGH...RELATIVELY DEEP FOR THIS TIME OF
YEAR.  MODELS INSIST ON DRY MID AND UPPER LEVELS WITH LOW LEVEL
ANTICYCLONIC FLOW SO LEFT DRY FORECAST ELSEWHERE.  HIGH PRESSURE
SHOULD BUILD INTO THE AREA IN ERNEST THURSDAY NIGHT AND FRIDAY...AS
UPPER TROUGH PUSHES THROUGH.

MET NUMBERS LOOKED GOOD FOR HIGHS WEDNESDAY.  USED A MET / MAV BLEND
ON LOWS WEDNESDAY NIGHT.  WENT A LITTLE ABOVE THE NEW MEX FOR HIGHS
THURSDAY AND CLOSE TO IT FOR LOWS THURSDAY NIGHT.

HPC FOLLOWED ECMWF FOR DAYS 4 THROUGH 7...WITH SLOWER EXODUS OF
UPPER TROUGH ALONG E COAST.  DRY FORECAST FOR THIS AREA EITHER WAY
AS HIGH PRESSURE WITH A WARMING TREND PREVAILS.

PREV DISCUSSION...
 /ISSUED 151 PM EDT MON JUL 3 2006/

AVIATION (18Z TO 18Z)...

VFR FOR MOST OVER THE NEXT 24 HOURS.  THE EXCEPTIONS WOULD BE FOR
THOSE SITES...PKB...CKB...AND EKN...THAT ARE CLOSER TO THE
FRONT...AND SHOWERS AND THUNDERSTORMS.  OTHER SITES ARE ON THE VFR
TO MVFR LINE ARE DUE TO THE HAZE...AS TEMPS RISE INTO THE LOW AND
MID 80S...AND DEW POINTS RESIDE IN THE MID TO UPPER 60S.  OUR WARM
AND MOIST AIRMASS WILL CONTINUE THROUGH THE PERIOD.  A BRIEF REPRISE
IS EXPECTED OVERNIGHT...BEFORE ANOTHER BETTER CHANCE OF CONVECTION
ROLLS NEAR TUESDAY AFTERNOON.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...JMV
Hazardous weather outlook, Jul 3, 3:08 AM EDT, 15 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
308 AM EDT MON JUL 3 2006

KYZ101>103-OHZ066-067-075-076-083>087-WVZ006>011-014>020-027>032-
037>040-046-047-040715-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-
VINTON-MEIGS-GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV-WOOD-
PLEASANTS-TYLER-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
308 AM EDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS COULD BE SEVERE
THIS AFTERNOON AND OVERNIGHT TONIGHT. STRONG WINDS WOULD BE
A GREATER THREAT THAN LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE REMAINS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON
TUESDAY.

RAIN AMOUNTS WILL ALSO BE MONITORED ON TUESDAY INTO WEDNESDAY...MAINLY IN
WEST VIRGINIA WHERE THE GROUND IS WETTER. IF REPETITIVE SHOWERS
FALL...SMALL STREAM FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KYZ105-VAZ003-004-WVZ005-013-024>026-033>036-040715-
LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-LINCOLN-MINGO-LOGAN-BOONE-
MCDOWELL-WYOMING-RALEIGH-FAYETTE-
308 AM EDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Jul 3, 2:26 PM EDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
226 PM EDT MON JUL 3 2006

WVZ013-025-026-031900-
BOONE-LINCOLN-LOGAN-
226 PM EDT MON JUL 3 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HARTS...MOVING EAST AT 20 MPH. THIS STORM
WILL MOVE INTO SOUTHWESTERN BOONE COUNTY BY 245 PM EDT.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE MUD...GILL
  AND CHAPMANVILLE.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jul 3, 3:47 PM EDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
347 PM EDT MON JUL 3 2006

WVZ025-032015-
LOGAN-
347 PM EDT MON JUL 3 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LOGAN...MOVING SOUTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE BLAIR AND
  AMHERSTDALE-ROBINETTE.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

13
Special weather statement, Jul 3, 4:19 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
419 PM EDT MON JUL 3 2006

WVZ013>015-032045-
KANAWHA-LINCOLN-PUTNAM-
419 PM EDT MON JUL 3 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER TEAYS VALLEY...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
  TORNADO...ST. ALBANS...SOUTH CHARLESTON...POCA...NITRO AND
  INSTITUTE.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

13
Local storm report, Jul 3, 5:50 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
550 PM EDT MON JUL 3 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             CHARLESTON              38.30N 81.55W
07/03/2006  U0.75 INCH       KANAWHA            WV   PUBLIC

            EVENT OCCURRED BETWEEN
            532 PM 07/03/2006 AND 547 PM 07/03/2006

&&

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:33 PM EDTSevere Thunderstorm WarningRLXKanawha27 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.